Kansas, 2014

Hail and Damaging Winds in Kansas, August 31, 2014

August 31, 2014 · NWS DDC · 15 events in 6 counties and zones

An upper level short wave trough and anomalously strong jet max combined with ample boundary layer moisture to help produce thunderstorms, many that became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough and anomalously strong jet max combined with ample boundary layer moisture to help produce thunderstorms, many that became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 31, 1:39 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 1:39 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SUN AUG 31 2014

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 213 PM CDT SUN AUG 31 2014

AN UPPER LEVEL SHORTWAVE IS PROGGED TO MOVE OUT OF THE CENTRAL
ROCKIES AND INTO THE CENTRAL HIGH PLAINS TONIGHT WITH AN 80+ KNOT
250MB JET OVER WESTERN KANSAS. WEST TO SOUTHWEST WINDS ARE
EXPECTED IN THE MID LEVELS OF THE ATMOSPHERE WITH 700MB
TEMPERATURES AROUND 15C AND 850MB TEMPERATURES AROUND 28 DEGREES.
TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS
THE KS/CO BORDER THIS AFTERNOON AND SHIFT EASTWARD THIS EVENING
INTO THE OVERNIGHT PERIOD. A DRYLINE IS EXPECTED TO SET UP ACROSS
SOUTHWESTERN KANSAS THIS AFTERNOON MAINLY WEST OF A LINE FROM HAYS
TO DODGE CITY TO LIBERAL. WINDS WILL GENERALLY BE FROM THE SOUTH
SOUTHWEST BEHIND THIS FEATURE WITH SOUTH TO SOUTH SOUTHEAST WINDS
AHEAD OF THE DRYLINE. A FEW THUNDERSTORMS MAY FORM AHEAD OF THIS
DRYLINE DURING THE LATE AFTERNOON HOURS AND TREK EASTWARD AS THE
EVENING PROGRESSES. HOWEVER, THE CAP LOOKS TO BE HARD TO ERODE AND
THERE IS A CHANCE THAT THERE WILL BE NO ACTIVITY AT ALL.
MEANWHILE, A CLUSTER OF THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
NORTHWEST KANSAS LATE THIS AFTERNOON AND MOVE INTO NORTH CENTRAL
KANSAS THIS EVENING INTO THE OVERNIGHT PERIOD. CAPE AND SHEAR
PROFILES LOOK ADEQUATE FOR A FEW OF THESE STORMS TO BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN.
OTHERWISE EXPECT INCREASING CLOUDINESS OVERNIGHT WITH WINDS
BECOMING LIGHT AND VARIABLE. THE BEST CHANCE OF MEASURABLE RAIN
WILL BE ACROSS THE I-70 CORRIDOR WITH LESSER CHANCES THE FARTHER
SOUTH YOU GO. ANY STORMS THAT DO FORM SHOULD MOVE OUT OF THE CWA
BY DAYBREAK TOMORROW. SKIES WILL BECOME MOSTLY CLEAR TOMORROW WITH
NORTHERLY WINDS SHIFTING TO THE NORTHEAST BY LATE AFTERNOON. AS
FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM AROUND
60 DEGREES ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS
SOUTH CENTRAL KANSAS. HIGHS TOMORROW WILL GENERALLY BE IN THE 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 237 PM CDT SUN AUG 31 2014

BY MONDAY EVENING THE SURFACE BOUNDARY WILL EXTEND FROM WESTERN
OKLAHOMA, ACROSS CENTRAL KANSAS, INTO NORTHWEST MISSOURI AS
ANOTHER UPPER LEVEL TROUGH CROSSES THE CENTRAL PLAINS. GIVEN THE
IMPROVING UPPER LEVEL DYNAMICS AND LOW LEVEL MOISTURE LIFT NORTH
OF THIS SURFACE BOUNDARY FROM WARM AIR ADVECTION/ISENTROPIC LIFT
THERE WILL BE IMPROVING CHANCES FOR PRECIPITATION MONDAY NIGHT,
ESPECIALLY ACROSS SOUTH CENTRAL KANSAS.

ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL BEGIN TO DEVELOP ACROSS
THE CENTRAL HIGH PLAINS AS THE UPPER LEVEL TROUGH MOVES INTO THE
MID MISSISSIPPI VALLEY. HIGHS ON TUESDAY WILL ONLY BE SLIGHTLY
WARMER THAN THOSE EXPECTED ON MONDAY BASED ON 850MB TEMPERATURE
TRENDS FROM 00Z TUESDAY TO 00Z WEDNESDAY. TEMPERATURES ARE THEN
EXPECTED TO CLIMB BACK WELL INTO THE 90S MID WEEK AS AN AREA OF
LOW PRESSURE AT THE SURFACE DEEPENS OVER EASTERN COLORADO AND THE
850MB TEMPERATURE TRENDS INDICATE A 5 TO NEAR 9C WARM UP IN THE
850MB TEMPERATURES FROM 00Z WEDNESDAY TO 00Z THURSDAY. THIS
CONTINUES TO SUPPORT HIGHS CLIMB BACK INTO THE MID TO POSSIBLY THE
UPPER 90S ACROSS WESTERN KANSAS. AS A WESTERLY FLOW DEVELOPS
ACROSS THE CENTRAL PLAINS AN UPPER LEVEL LOW/TROUGH WILL MOVE OUT
OF THE EASTERN PACIFIC AND ACROSS THE PACIFIC NORTHWEST TUESDAY
AND WEDNESDAY. BY LATE WEEK AN UPPER LEVEL DISTURBANCE WILL MOVE
OUT INTO THE NORTHERN PLAINS AS A COLD FRONT WILL MOVE SOUTH
TOWARDS SOUTHWEST KANSAS. THIS WILL BRING BACK A CHANCE FOR
THUNDERSTORMS TO MUCH OF THE WESTERN KANSAS FRIDAY AND SATURDAY
ALONG WITH MORE SEASONAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1216 PM CDT SUN AUG 31 2014

A DRYLINE WILL SET UP BETWEEN THE GCK AND DDC TERMINAL THIS
AFTERNOON WITH SOUTH SOUTHWEST WINDS FELT ACROSS THE GCK TERMINAL AND
SOUTH TO SOUTH SOUTHEAST WINDS FELT AT THE HYS AND DDC TERMINALS. BREEZY
CONDITIONS WILL ALSO OCCUR ACROSS THE TAF SITES THIS AFTERNOON WITH
SUSTAINED WINDS ABOVE 20 KNOTS AND GUSTS ABOVE 30 KNOTS. WINDS
THEN DIE DOWN THIS EVENING BEFORE BECOMING LIGHT AND VARIABLE
OVERNIGHT. A FEW THUNDERSTORMS MAY DEVELOP ACROSS THE HYS AND DDC
TERMINALS EARLY THIS EVENING BRIEFLY REDUCING VISIBILITIES AND
CEILINGS. I HAVE PLACED A TEMPO GROUP IN THE TAFS TO REFLECT THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  88 /  30  10  30  20
GCK  62  86  63  87 /  30  10  20  20
EHA  63  89  63  89 /  10   0  10  10
LBL  65  90  64  90 /  20   0  20  10
HYS  63  83  63  86 /  60  10  20  10
P28  71  90  70  92 /  20  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURGERT
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 31, 3:57 AM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SUN AUG 31 2014

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON, BUT MORE LIKELY IN
THE EVENING HOURS AS A COLD FRONT ENTERS THE REGION. HAIL AROUND
GOLF BALL SIZE AS WELL AS DAMAGING WINDS ARE POSSIBLE. THE
GREATEST THREAT AREAS AT THIS TIME IS GENERALLY NORTH OF K-96
ALTHOUGH A FEW STORMS FARTHER  SOUTH CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY NIGHT AND TUESDAY
WITH A MUCH LOWER PROBABILITY OF SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Aug 31, 4:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT SUN AUG 31 2014

KSZ031-312245-
ELLIS KS-
503 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELLIS COUNTY UNTIL
545 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SCHOENCHEN...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER...SCHOENCHEN AND PFEIFER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3893 9904 3870 9904 3870 9936 3897 9908
TIME...MOT...LOC 2203Z 237DEG 22KT 3871 9929

SUGDEN

The radar

The Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
August 31, 4:10 PM CST
Where
Ellis County, 2.97 mi SSW of Hays Philip Ranch Ar
Measured
1.5 in hail
Reported by
Public
Coordinates
38.740, -99.240

Hail, Ness

When
August 31, 4:40 PM CST
Where
Ness County, 5.55 mi N of Bazine
Measured
1.75 in hail
Reported by
Public
Coordinates
38.530, -99.690

Thunderstorm Wind, Rush

When
August 31, 4:50 PM CST
Where
Rush County, 4.28 mi NNW of Hargrave
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.610, -99.450

Winds were estimated to be 60 MPH.

Hail, Rush

When
August 31, 4:50 PM CST
Where
Rush County, 4.28 mi NNW of Hargrave
Measured
0.88 in hail
Reported by
Public
Coordinates
38.610, -99.450

Winds were estimated to be 60 MPH as the hail was falling.

Hail, Rush

When
August 31, 4:55 PM CST
Where
Rush County, 2.76 mi N of Alexander
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -99.550

Hail, Rush

When
August 31, 5:10 PM CST
Where
Rush County, Alexander
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.550

Hail, Ness

When
August 31, 5:25 PM CST
Where
Ness County, 7.28 mi SSW of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -99.750

Hail, Rush

When
August 31, 5:38 PM CST
Where
Rush County, 2.14 mi SSW of Nekoma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.440, -99.440

Thunderstorm Wind, Rush

When
August 31, 5:38 PM CST
Where
Rush County, 2.14 mi SSW of Nekoma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.440, -99.440

Winds were estimated to be 60 MPH.

Hail, Rush

When
August 31, 6:20 PM CST
Where
Rush County, 4.18 mi S of Shaffer
Measured
2.5 in hail
Reported by
Public
Coordinates
38.410, -99.070

Thunderstorm Wind, Ford

When
August 31, 6:51 PM CST
Where
Ford County, 2.14 mi NNW of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.780, -100.030

Winds were estimated to be 60 MPH.

Hail, Pawnee

When
August 31, 6:58 PM CST
Where
Pawnee County, 5.14 mi ESE of Ash Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.140

Hail, Ellis

When
August 31, 7:00 PM CST
Where
Ellis County, 8.51 mi SW of Antonino
Measured
1 in hail
Reported by
Public
Coordinates
38.700, -99.500

Hail, Ellis

When
August 31, 7:15 PM CST
Where
Ellis County, 2.97 mi SSW of Hays Philip Ranch Ar
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -99.240

Hail, Lane

When
August 31, 7:25 PM CST
Where
Lane County, 3.24 mi E of Pendennis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.630, -100.270

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541741, 541742, 541752, 541755, 541743, 541744, 541745, 541746, 541751, 541747, 541753, 541748, 541749, 541750, 541754.